Alert archive / Washington / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 12, NWS Spokane, WA

June 23, 2012Asotin County, Whitman County, Washington; Latah County, Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jun 23, 2012, 6:52 PM PDT for Asotin County, Whitman County, Washington; Latah County, Nez Perce County, Idaho. It was in force for 20 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2012, 6:52 PM PDT (01:52 UTC)
Expired
Jun 23, 2012, 7:12 PM PDT
In force
20 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Latah County, ID, Nez Perce County, ID, Asotin County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 140 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:55 PM PDTHAIL 14 S Lewiston, ID
Jun 23, 7:00 PM PDTHAIL 0.753 Sse Lewiston, ID
Jun 23, 7:03 PM PDTTSTM WND GST 713 Ssw Genesee, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-99 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS56 KOTX 240152
SVROTX
IDC057-069-WAC003-075-240230-
/O.NEW.KOTX.SV.W.0012.120624T0152Z-120624T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
652 PM PDT SAT JUN 23 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
  WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF LEWISTON...
  SOUTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO...
  NORTHEASTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
  THIS INCLUDES THE CITY OF CLARKSTON...

* UNTIL 730 PM PDT

* AT 648 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR ASOTIN...OR 6 MILES SOUTH OF LEWISTON...AND MOVING NORTH AT 35
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLARKSTON HEIGHTS...LEWISTON...CLARKSTON...GENESEE AND JULIAETTA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4669 11698 4660 11668 4625 11699 4630 11716
TIME...MOT...LOC 0152Z 197DEG 32KT 4635 11702

$$

MJF
1 follow-up statement
916 
WWUS56 KOTX 240212
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
712 PM PDT SAT JUN 23 2012

IDC057-069-WAC003-075-240222-
/O.CAN.KOTX.SV.W.0012.000000T0000Z-120624T0230Z/
WHITMAN WA-NEZ PERCE ID-LATAH ID-ASOTIN WA-
712 PM PDT SAT JUN 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ASOTIN...
SOUTHWESTERN LATAH...WEST CENTRAL NEZ PERCE AND EXTREME SOUTHEASTERN
WHITMAN COUNTIES IS CANCELLED...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE. .

LAT...LON 4669 11698 4660 11668 4625 11699 4630 11716
TIME...MOT...LOC 0212Z 197DEG 32KT 4652 11694

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:41 PM PDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 23, 4:41 PM PDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
441 PM PDT Sat Jun 23 2012

.SYNOPSIS...
Showers and thunderstorms are expected over the Pacific Northwest
and northern Rockies again today and tonight. Some of the
thunderstorms could be strong and capable of producing heavy rain
and gusty winds. Showers should be more scattered on Sunday and
Monday, and mainly limited to the mountainous areas of the Inland
Northwest. There is a good chance that Tuesday will be cool, rainy
and breezy as a vigorous low pressure system moves through the
region. A warming and drying trend is likely Wednesday through
Saturday.

&&

.DISCUSSION...
Tonight and Sunday: Another active evening in store. Large low
pressure system continues to send short waves through our area
with moist southerly flow. One wave fired severe convection this
morning over northeast WA. That convection died off but more is
just starting to develop. SPC has this area in a slight risk for
this evening. HRRR suggests that this convection will move
north/east of our area in the next few hours.  Meanwhile another
short wave has created a line of convection that has moved into
south- central WA. PDT has already warned on the storm near Walla
Walla. HRRR predicts this storm to move onto the Palouse for the
next couple of hours.

Behind this there is still additional showers/storms over central
OR that will move into our area tonight. While we will be lacking
the daytime heating the continued support from aloft means that
this activity probably won't just shut off with sunset.

Shower activity on Monday should be confined to the northern
Mountains. Thunderstorms are still a possibility but the strongest
storms should be well to our north and east.  RJ

Sunday night through Monday: Deep upper level pressure system will
continue to spin off the Northwest coastline. An upper level wave
rotating around the low on Sunday will head north of the region
as some short wave ridging of higher pressure moves into the
region. This will result in much of the region drying out and
warming up a bit for Monday. We will remain very unstable with
CAPEs across eastern Washington and the Idaho Panhandle 400-800
J/KG. However, this instability will come with around 20-80 J/KG of
convective inhibition (CIN). Models do not show any waves of energy
moving across the region on Monday afternoon with the short wave
ridging, thus I do not think we will be able to realize this
convective energy. The mountains will have the best shot at some
showers. The Panhandle mountains will have the easiest time to
break the cap with around 20 J/KG of CIN. We may see a
thunderstorm or two across these mountains, thus I left a slight
chance of thunderstorms here.

Monday night into Tuesday: The upper level low pressure system
offshore will finally push into the region as it moves off to the
northeast through Oregon and finally into British Columbia/Alberta
by Tuesday night. Models continue to indicate a moist and very
dynamic system as the low passes through the region. We will see
an increasing chance for showers late Monday night with the bulk
of the rainfall moving through during the day on Tuesday.
Considering the good agreement between models and the high
precipitation amounts being produced, I bumped up POPs and QPF
values significantly. The Okanogan Highlands over to the northern
Panhandle will likely pick up to around 0.50 to 1.0 inch Tuesday
into Tuesday night. Some instability accompanying the low pressure
passage may result in some thunderstorms across the eastern two-
thirds of the region. Temperatures on Tuesday will be much colder
with this system. /SVH

Tuesday night through Saturday: Closed low will continue to exit
the region as a ridge builds across the intermountain west.
Tuesday night residual showers are possible, mainly along the
US/Canadian border. After that, we dry out and start to warm
up. There is some model discrepancy about what to do Friday and
the weekend. The previous four runs of the ECMWF showed a
negatively tilted trough moving across the area starting Friday
afternoon. However, the latest run holds the ridge strong, and is
more like the GFS. Kept some mountain showers across the north
and cascades through Saturday given the uncertainty at this time.
Temperatures Wednesday will start to increase, but still be
several degrees below average. Then Thursday through Saturday we
will see temperatures at least average, with Friday being the
warmest day with temps about 5 degrees above average for this time
of the year. /Nisbet

&&

.AVIATION...
00Z TAFS: Scattered showers and thunderstorms will continue to move
into and across the inland northwest through this evening.
Brief MVFR/IFR conditions are possible with these showers and
thunderstorms.  Abundant clouds tonight should prevent the formation
of widespread fog or stratus but localized MVFR cig/vis is possible.
The threat of thunder will decrease after midnight, and
be confined to mainly Idaho.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  76  53  81  54  62 /  60  30  10  10  30  80
Coeur d'Alene  56  76  53  82  53  61 /  70  40  10  10  30  80
Pullman        53  74  51  79  51  64 /  60  10  10  10  40  80
Lewiston       59  84  58  86  59  72 /  40  10  10  10  40  70
Colville       53  76  51  85  53  61 /  70  60  10  10  30  90
Sandpoint      55  75  49  80  51  57 /  80  60  10  20  20  90
Kellogg        53  76  53  82  52  57 /  70  30  10  20  40  90
Moses Lake     54  81  52  84  56  71 /  20  20   0  10  40  50
Wenatchee      54  78  54  81  56  68 /  30  20   0   0  40  40
Omak           52  78  50  84  54  68 /  50  60  10  10  30  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 23, 6:26 AM PDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
626 AM PDT SAT JUN 23 2012

IDZ001>004-026-027-WAZ037-038-241330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL
HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY WINDS. ISOLATED
SEVERE STORMS ARE POSSIBLE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND STRONG WINDS. HEAVY RAIN FROM THUNDERSTORMS
MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH.
PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ042-241330-
EAST SLOPES NORTHERN CASCADES-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THERE IS POTENTIAL FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL
AND SMALL HAIL. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING
ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO
MONITOR THE FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ031>036-041-043-044-241330-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
626 AM PDT SAT JUN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE
STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL
HAIL...AND GUSTY WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE
RISES ON CREEKS AND STREAMS. PLEASE CONTINUE TO MONITOR THE
FORECAST FOR FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 23, 2:14 PM PDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
214 PM PDT SAT JUN 23 2012

WAZ034-035-232200-
LINCOLN WA-GRANT WA-ADAMS WA-
214 PM PDT SAT JUN 23 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN GRANT COUNTY IN CENTRAL WASHINGTON
  WESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
  SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON

UNTIL 300 PM PDT

AT 211 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OTHELLO..MOVING NORTH AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   WARDEN...
   MOSES LAKE...

LAT...LON 4754 11932 4741 11863 4676 11906 4678 11929
TIME...MOT...LOC 2114Z 195DEG 46KT 4691 11913

SB
Local storm report, Jun 23, 3:33 PM PDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
333 PM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             12 SSE LA CROSSE        46.65N 117.78W
06/23/2012  E0.50 INCH       WHITMAN            WA   PUBLIC

&&

JL
Local storm report, Jun 23, 3:46 PM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
346 PM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             13 NW POMEROY           46.61N 117.79W
06/23/2012  E0.88 INCH       GARFIELD           WA   PUBLIC

            PUBLIC REPORT

&&

JL
Local storm report, Jun 23, 4:46 PM PDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
446 PM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             4 NW RUBY               48.56N 117.35W
06/23/2012  E1.00 INCH       PEND OREILLE       WA   PUBLIC

            PUBLIC REPORT

1020 AM     HAIL             6 NNW RUBY              48.60N 117.34W
06/23/2012  E1.00 INCH       PEND OREILLE       WA   PUBLIC

            PUBLIC REPORT

&&

JL
Special weather statement, Jun 23, 6:06 PM PDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
606 PM PDT SAT JUN 23 2012

WAZ031-032-240130-
GARFIELD WA-ASOTIN WA-
606 PM PDT SAT JUN 23 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  ASOTIN COUNTY IN SOUTHEAST WASHINGTON
  EAST CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON

UNTIL 630 PM PDT

AT 559 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF CLARKSTON..MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN ASOTIN COUNTY...
  RURAL EASTERN GARFIELD COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4613 11740 4655 11740 4651 11723 4647 11723
      4642 11720 4643 11716 4642 11710 4643 11706
      4642 11703 4635 11707 4634 11702 4627 11698
      4608 11715
TIME...MOT...LOC 0105Z 216DEG 19KT 4620 11721

MJF
Local storm report, Jun 23, 6:42 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
642 PM PDT SAT JUN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             3 W CLARKSTON           46.42N 117.11W
06/23/2012  E1.50 INCH       ASOTIN             WA   PUBLIC

            PUBLIC REPORT

&&

JL

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:06 PM PDTSpecial Weather StatementOTXAsotin24 min
Jun 23, 6:31 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield, Whitman44 min
Jun 24, 3:29 AM PDTSpecial Weather StatementOTXBonner61 min
Jun 24, 4:32 AM PDTSevere Thunderstorm WarningOTXBonner, Boundary43 min
Jun 24, 5:19 AM PDTSpecial Weather StatementOTXBoundary26 min

Nearby

Severe Thunderstorm Warnings in Washington, 2012Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.